Ohio, 2002Damaging Winds in Ohio, July 29, 2002
July 29, 2002 · NWS IWX · 14 events in 4 counties and zones
14 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $593,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 29, 10:40 AM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 29, 10:40 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1040 AM EST MON JUL 29 2002
COLD FRONT CURRENTLY LOCATED FROM U.P. OF MICHIGAN SOUTH THROUGH
WESTERN ILLINOIS TO OKLAHOMA. RAIN SHOWERS ARE AHEAD OF THE FRONT
WITH THUNDERSTORMS MAINLY NORTH OVER NORTHERN LOWER MICHIGAN. LOWER
CLOUDS ARE STARTING TO ADVECT IN FROM THE WEST. TEMPERATURES HAVE
INCREASED STEADILY THIS MORNING BUT WILL INCREASE AT A SLOWER RATE
THROUGH EARLY AFTERNOON...ESPECIALLY OVER NORTHWESTERN ZONES. WILL
UPDATE ZONES TO INCREASE AFTERNOON HIGHS TO NEAR 90 IN SOUTHERN
ZONES. REST OF FORECAST LOOKS ON TRACK AS FRONT MOVES THROUGH
REGION THIS AFTERNOON AND TONIGHT.
MODELS ARE NOT AS UNSTABLE FOR THIS AFTERNOON AS THEY WERE THIS TIME
YESTERDAY. HOWEVER CAPE VALUES ARE STILL PROGGED TO BE ABOVE 2000
J/KG...ESPECIALLY IN EASTERN ZONES WHICH WILL SEE A LONGER PERIOD OF
INSOLATION THROUGH EARLY AFTERNOON. DIRECTIONAL SHEAR WITH HEIGHT IS
STILL NOT TOO IMPRESSIVE BUT UPPER WINDS ARE STILL STRONG. ISOLATED
SEVERE STORMS ARE STILL POSSIBLE THIS AFTERNOON WITH STRONG WINDS THE
MAIN THREAT. UPDATED ZONES OUT SHORTLY.
.IWX...NONE.
OHARA
In the hours before
Special weather statement, Jul 29, 11:04 AM EST, 3 hours 11 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-292200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1104 AM EST MON JUL 29 2002
...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN INDIANA...
NORTHWEST OHIO AND EXTREME SOUTHERN LOWER MICHIGAN...
THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER INDICATES THAT
NORTHERN INDIANA...NORTHWEST OHIO AND EXTREME SOUTHERN LOWER
MICHIGAN ARE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON THROUGH THIS EVENING.
A COLD FRONT...LOCATED OVER THE WESTERN GREAT LAKES...WILL MOVE
ACROSS THE AREA THIS AFTERNOON. A WARM...MOIST AND UNSTABLE AIR
MASS IS IN PLACE AND WILL INTERACT WITH THE ADVANCING
FRONT...SETTING OFF THUNDERSTORMS. SOME OF THESE STORMS MAY REACH
SEVERE LIMITS...WITH THE MAIN THREAT BEING STRONG WINDS TO 60 MPH.
LARGE HAIL AND VERY HEAVY RAINFALL ARE ALSO POSSIBLE WITH THESE
THUNDERSTORMS.
THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 1 PM
EST AND 7 PM EST.
SPOTTER ACTIVATION MAY BE NEEDED BY EARLY AFTERNOON.
IN ADDITION TO THE SEVERE WEATHER HAZARD THIS AFTERNOON...HOT AND
HUMID CONDITIONS WILL CAUSE HEAT INDEX VALUES TO RISE TO AROUND 100
DEGREES OVER NORTHEAST INDIANA AND NORTHWEST OHIO.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IWX
OHARA
Thunderstorm Wind, Defiance
- When
- July 29, 2:15 PM EST
- Where
- Defiance County, 6 mi W of Defiance
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.283, -84.467
Emergency management reported 2 barns with roofs partially taken off as well as trees down west of Defiance.
Thunderstorm Wind, Defiance
- When
- July 29, 2:18 PM EST
- Where
- Defiance County, Defiance
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.283, -84.350
Emergency management reported minor roof damage to 7 homes in Defiance.
Thunderstorm Wind, Van Wert
- When
- July 29, 3:06 PM EST
- Where
- Van Wert County, Willshire
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.750, -84.817
Emergency management reported power lines down in Van Wert.
Thunderstorm Wind, Van Wert
- When
- July 29, 3:48 PM EST
- Where
- Van Wert County, Willshire
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.750, -84.817
Emergency management reported trees down in Willshire.
Thunderstorm Wind, Van Wert
- When
- July 29, 3:56 PM EST
- Where
- Van Wert County, Van Wert
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.867, -84.567
Emergency management reported trees down in Van Wert.
Thunderstorm Wind, Van Wert
- When
- July 29, 4:06 PM EST
- Where
- Van Wert County, Willshire
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.750, -84.817
Emergency management reported power lines down in Willshire.
Thunderstorm Wind, Allen
- When
- July 29, 4:06 PM EST
- Where
- Allen County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.767, -84.100
Trees and power lines down reported by emergency management.
Thunderstorm Wind, Allen
- When
- July 29, 4:20 PM EST
- Where
- Allen County, Delphos
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.833, -84.333
Emergency Management reported numerous trees and power lines down in Delphos.
Thunderstorm Wind, Putnam
- When
- July 29, 4:35 PM EST
- Where
- Putnam County, Pandora
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.950, -83.967
Emergency management reported trees down in Pandora.
Thunderstorm Wind, Putnam
- When
- July 29, 4:35 PM EST
- Where
- Putnam County, Columbus Grove
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.917, -84.050
Emergency management reported tress down in Columbus Grove.
Thunderstorm Wind, Putnam
- When
- July 29, 4:35 PM EST
- Where
- Putnam County, Ft Jennings
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.900, -84.283
Emergency management reported trees down in FT Jennings.
Thunderstorm Wind, Putnam
- When
- July 29, 4:35 PM EST
- Where
- Putnam County, Pandora
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.950, -83.967
Emergency management reported large tree fell onto driveway striking 3 family members. All 3 were treated and released from hospital.
Thunderstorm Wind, Putnam
- When
- July 29, 4:35 PM EST
- Where
- Putnam County, Pandora
- Property damage
- $580,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.950, -83.967
Emergency management reported straight line winds destroyed 3 gym walls and portion of an elementary school wall under construction in Pandora. Walls were cinder block.
Thunderstorm Wind, Allen
- When
- July 29, 4:54 PM EST
- Where
- Allen County, 2 mi SW of Cairo
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.817, -84.117
Emergency management reported tree limbs down and slight damage to farm equipment southwest of Cairo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, July 29, 20021 death · 4 injured · $831,000 · 53 kt wind · 38 events
- Lightning Strike in Alabama, July 29, 20021 death · 1 event
- Wildfire in California, July 29 to 31, 2002$2.0 million · 1 event
- Damaging Winds and Lightning Strike in Indiana, July 29, 2002$245,000 · 50 kt wind · 29 events
- Hail and Damaging Winds in Ohio, July 29, 2002$117,000 · 74 kt wind · 24 events
- Damaging Winds in New York, July 29, 2002$139,000 · 61 kt wind · 10 events
- Dust Storm and Damaging Winds in Texas, July 29, 20022 injured · $90,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Indiana, July 29, 2002$80,000 · 9 events
- Damaging Winds in South Carolina, July 29, 2002$75,000 · 55 kt wind · 2 events
- Tornado in Florida, July 29, 2002$20,000 · F1 · 1 event
- Damaging Winds in Pennsylvania, July 29, 2002$55,000 · 3 events
- Damaging Winds in Indiana, July 29, 2002$36,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306532, 5306533, 5306537, 5306534, 5306535, 5306536, 5306545, 5306538, 5306539, 5306540, 5306541, 5306542, 5306543, 5306544.